Category: 

What Is a Garlic Allergy?

Garlic powder can cause a reaction in someone with a garlic allergy.
Garlic.
Garlic allergy symptoms include gas and heartburn.
Article Details
  • Written By: Angie Bates
  • Edited By: John Allen
  • Last Modified Date: 16 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Artists tend to grow up in wealthier households than doctors.  more...

April 24 ,  2005 :  The world's first cloned dog was born.  more...

Although garlic is often purported to have health benefits, occasionally people develop either an allergy or intolerance to the herb. Garlic allergies are adverse, sometimes dangerous, reactions to ingesting, touching, or breathing in garlic. Although food allergies are common, a garlic allergy is relatively rare, though an intolerance to garlic is slightly more common. Symptoms of garlic allergy include upset stomach and vomiting, hives and rash, and shortness of breath or wheezing.

Allergies occur when the body's immune system reacts to harmless substances as if they were a threat. The body produces immunoglobulin E (IgE), a type of antibody, to combat these substances. These antibodies remain in the system after they are first made, attaching to various cells, so the next time the allergic person comes in contact with the normally harmless substance, the IgE coated cells are irritated and large amounts of histamines and other chemicals are released. This is why subsequent allergic reactions are often worse than the initial reaction.

Powdered, crushed, or whole garlic all can cause reactions in susceptible people. Garlic dust which is inadvertently inhaled can also cause a reaction. When cutting fresh garlic, topical reactions can occur from allicin, a compound which is produced when the herb is sliced.

Ad

Although many people use the term "allergy" to mean intolerance, an intolerance is not the same as an allergy. An allergy is a severe reaction that often requires a hospital visit to combat and may be life threatening. An intolerance causes uncomfortable, sometimes painful, reactions but is not life threatening and rarely requires professional medical attention.

Individuals with garlic intolerances will generally have an upset stomach, heartburn, or gas when eating garlic in any form. The more garlic eaten, the greater the reaction will be. Intolerances do not prevent a person from eating garlic and can be combated by stomach-soothing medications. In fact, people suffering from mild intolerances may not feel any ill effects from small amounts of garlic in foods.

Garlic allergy symptoms also include those seen in intolerances, but are generally more severe, including nausea and vomiting. Other symptoms include swelling of the throat, lips, and tongue, as well as wheezing or coughing because of swelling in the tracheae. If left untreated, symptoms may become severe enough to cause a drop in blood pressure and loss of consciousness. Itching, rash, redness, and a runny nose also may occur, particularly when garlic comes in contact with the skin.

There is no cure for a garlic allergy. Antihistamines may reduce symptoms, but a person with a garlic allergy should avoid foods with garlic. If suspected, an allergist can administer an test to determine whether an allergy is present before garlic is ingested. If garlic is ingested, and an allergic reaction is suspected, medical attention should be sought immediately.

Ad

Discuss this Article

Sporkasia
Post 2

Drentel - Symptoms of food allergies can vary greatly from person to person. It sounds like you have a case of getting too much garlic in your system at one time. I bet that can happen with a lot of herbs and foods in general. I'm guessing.

Drentel
Post 1
I take garlic supplements as part of my daily routine. When I get a sinus infection or some other illness, I take even more. Sometimes when I have taken the garlic pills for several weeks, I start to itch and I develop red rashes on various parts of my body.

The first few times this happened I didn't know what the cause was. I assumed it was an allergic reaction, but I didn't know what the allergy causes were. Now that I have figured out the connection between the garlic and the rashes, I cut back or stop taking the pills when I start having issues and the rashes clear right up. Then I resume my daily routine after a couple weeks.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email